Texas, 2021

Hail and Damaging Winds in Texas, May 3 to 4, 2021

May 3 to 4, 2021 · NWS SHV · 17 events in 8 counties and zones

Very warm, moist, and humid air spread back north across East Texas, North Louisiana, Southwest Arkansas, and Southeast Oklahoma during the afternoon hours of May 3rd, along a strong southerly low level jet. This resulted in a moderately unstable air mass across the region, which lingered during the evening hours across Southeast Oklahoma, ahead of a upper trough that moved across the Southern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Very warm, moist, and humid air spread back north across East Texas, North Louisiana, Southwest Arkansas, and Southeast Oklahoma during the afternoon hours of May 3rd, along a strong southerly low level jet. This resulted in a moderately unstable air mass across the region, which lingered during the evening hours across Southeast Oklahoma, ahead of a upper trough that moved across the Southern Plains. This trough enhanced large scale forcing along the dryline across Central Oklahoma and North Texas, with scattered strong to severe thunderstorms developing over these areas, which shifted east northeast into the unstable air across portions of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the late evening and early morning hours of the 14th. Numerous reports of damaging winds were received across these areas before the storms diminished during the early morning hours of the 4th.

These storms left behind a cold pool surface boundary across portions of East Texas, extreme Northwest Louisiana, and South-central Arkansas, which focused additional severe thunderstorm development from the late morning through the afternoon hours of the 4th, as large scale forcing again increased with the approaching upper trough atop the moderately unstable air mass along this mesoscale boundary. Additional reports of damaging winds were received across Deep East Texas and North Louisiana from these storms, before they spread southeast into Eastern and Southern Louisiana and Mississippi by mid and late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 3, 8:27 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 3, 8:27 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
927 PM CDT Mon May 3 2021

.UPDATE...

Slightly adjusted overnight lows, and adjusted the diurnal trend
to account for the latest observations and high-res guidance.

/44/

&&

.PREV DISCUSSION... /issued 701 PM CDT Mon May 3 2021/

AVIATION...

While the entire region is under VFR conditions, things will begin
to quickly deteriorate with coming weather. Expect MVFR ceilings
to begin creeping east, with VFR ceilings area-wide by 04/06z.
Behind that, shower and thunderstorm activity will begin expanding
as well. VCTS will begin at KTYR by 04/03z, and reach KMLU by
04/09z. Ceilings may drop into IFR category as the thickest clouds
move overhead. Visibility will also likely drop with the heaviest
rain activity. Expect gradual clearing behind these thunderstorms,
with VFR conditions likely into the next TAF package.

/44/

PREV DISCUSSION... /issued 207 PM CDT Mon May 3 2021/

SHORT TERM.../Tonight through Tuesday Night/

Convection to develop along a dryline across central Texas this
evening and progress east into northeast Texas and southeast
Oklahoma by midnight. Falling heights due to an approaching
upper-trough aloft will generate steep mid-level lapse rates
conducive for strong supercells. Additionally, instability
generated from an environment rich in low-level moisture could
support long-track supercells. All severe hazards will be possible
including large hail, damaging winds, and isolated tornadoes.
Additionally, locally heavy rainfall can be expected. The severe
weather threat is forecast to diminish toward daybreak.

Overnight convection to modify the atmosphere significantly,
especially north of interstate 20 allowing for any lingering
convection to remain mostly sub-severe from daybreak through mid-
morning. However, frontal boundary across the region to serve as
the trigger for convection late in the morning into the afternoon
hours. Some storms could produce hail, damaging winds, and
isolated tornadoes mainly across north-central and northeast
Louisiana. Location of initial convection will be based on the
placement of the frontal boundary as it moves east across north
Louisiana with severe threat ending during the early evening
hours as convection further strengthens and translates east
across the Mississippi River.

Otherwise, conditions to improve with skies clearing Tuesday night
with overnight lows in the lower to middle 50s.

05

LONG TERM.../Wednesday through Monday/

Quieter weather for Wed through the end of the work week. A weak
disturbance will move into the Plains Wed Night into Thu bringing
with it a reinforcing shot of cooler, drier weather on Thu into Thu
Night but there will not be enough moisture for any precipitation to
speak of. Instead, much cooler and below normal temperatures will be
felt, especially at night from Wed and Thu Nights.

Looking upstream for the weekend, upper ridging across the
Intermountain West and across the Great Plains will quickly flatten
out for Sat into Sunday as near zonal flow becomes southwesterly
aloft by Monday into response to our next storm system digging its
way across the Pacific Northwest. Kept slight chance pops in the
forecast for Sat/Sat Night, only upping pops to low end chance
variety for Sunday through Monday as some temporal issues are
plaguing the models concerning features to warrant anything higher
than chance pops this far out in the forecast. What is certain is a
quick warming trend this weekend into early next week with higher
dewpoints and higher humidities, what is more typical for the second
week of May.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  82  55  78 /  40  60   0   0
MLU  73  83  56  76 /  30  80  20   0
DEQ  68  75  49  74 /  70  20   0   0
TXK  72  78  52  75 /  50  30   0   0
ELD  71  82  52  75 /  40  60  10   0
TYR  70  77  53  76 /  40  20   0   0
GGG  72  78  52  76 /  40  30   0   0
LFK  74  81  55  79 /  30  60  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/13/44
Hazardous weather outlook, May 3, 11:06 AM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1206 PM CDT Mon May 3 2021

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-136-
137-041200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-
1206 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong southerly winds of 15-20 mph with gusts of 25-30 mph will
be felt through early this evening. Therefore, a Lake Wind
Advisory is in effect. A potential volatile atmosphere will exist
later this evening across North Texas and Eastern Oklahoma where
severe thunderstorms are expected to erupt. These storms will
move into Northeast Texas and Southeast Oklahoma this evening with
the potential for very large hail, damaging thunderstorm wind
gusts and isolated tornadoes. Locally heavy rainfall will also
accompany these storms. The threat should diminish near the
predawn hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms will be ending Tuesday morning behind a
strong cold front. Pleasant weather is expected through the end of
the work week, with thunderstorm chances returning for this
weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed for tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
041200-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1206 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong southerly winds of 15-20 mph with gusts of 25-30 mph will
be felt through early this evening. Therefore, a Lake Wind
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Strong to severe thunderstorms will be possible along and ahead
of a cold front Tuesday morning through the late afternoon hours.
Primary threats will be damaging winds, large hail, and locally
heavy rainfall. An isolated tornado cannot be ruled out. Pleasant
weather is expected through the end of the work week, with
thunderstorm chances returning for this weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed for Tuesday. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, May 3, 8:27 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
927 PM CDT Mon May 3 2021

OKZ077-040315-
McCurtain OK-
927 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 1015 PM
CDT...

At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rattan to 10 miles east of Cloudy to 7
miles east of Raymond Gary State Park. Movement was northeast at 60
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Wright City, Valliant, Millerton, Plunketville,
Smithville, Hochatown, Watson, Battiest, Pickens, Mount Herman,
Sherwood, Glover, Slim, Bethel, Oak Hill, Ringold, Golden and Rufe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Oklahoma.

LAT...LON 3451 9446 3409 9448 3394 9515 3424 9515
      3425 9505 3451 9505
TIME...MOT...LOC 0226Z 239DEG 53KT 3425 9541 3425 9511 3398 9513

15

The radar

The Dallas/Ft Worth radar (KFWS), 167 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
May 3, 10:03 PM CST
Where
Wood County, 0.25 mi NW of Yantis
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.932, -95.573

Trees were downed in Yantis.

Thunderstorm Wind, Wood

When
May 3, 10:06 PM CST
Where
Wood County, 1.53 mi SE of Yantis
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
32.915, -95.550

Trees were snapped. A roof was blown off of a building. Report from mPING.

Thunderstorm Wind, Wood

When
May 3, 10:24 PM CST
Where
Wood County, 1.01 mi NW of Winnsboro
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.959, -95.294

Trees and power lines were downed in Winnsboro.

Thunderstorm Wind, Franklin

When
May 3, 10:25 PM CST
Where
Franklin County, 1.38 mi WNW of Mt Vernon
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.185, -95.253

Numerous trees were downed across the western and southern sections of Franklin County.

Thunderstorm Wind, Franklin

When
May 3, 10:27 PM CST
Where
Franklin County, 0.59 mi ENE of Mt Vernon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.182, -95.220

Several trees were blown down in Mount Vernon.

Thunderstorm Wind, Titus

When
May 3, 10:48 PM CST
Where
Titus County, 1.02 mi N of Mt Pleasant
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.184, -94.977

Several trees were downed on the north side of Mount Pleasant.

Thunderstorm Wind, Camp

When
May 3, 10:49 PM CST
Where
Camp County, 0.66 mi NNW of Leesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.989, -95.083

Several large limbs were downed in Leesburg. Winds were estimated to be near 60 mph.

Thunderstorm Wind, Red River

When
May 3, 10:50 PM CST
Where
Red River County, 2.56 mi W of Boxelder
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.472, -94.924

Multiple trees and power lines were downed on FM 412 and County Road 4222.

Thunderstorm Wind, Bowie

When
May 3, 11:06 PM CST
Where
Bowie County, 0.87 mi SW of De Kalb
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.490, -94.629

Trees were downed on FM 992 just southwest of De Kalb.

Thunderstorm Wind, Bowie

When
May 3, 11:07 PM CST
Where
Bowie County, 0.64 mi NE of De Kalb
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.508, -94.613

A 60 mph wind gust was estimated in De Kalb.

Thunderstorm Wind, Bowie

When
May 3, 11:07 PM CST
Where
Bowie County, 0.46 mi NNE of De Kalb
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.506, -94.618

A tree was blown down at South Runnels and Fannin Street, with another blown down at South Runnels and Peters Street. Part of a roof was blown into the roadway at Highway 82 and Napp Street.

Thunderstorm Wind, Bowie

When
May 3, 11:07 PM CST
Where
Bowie County, 2.39 mi ENE of Garland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.536, -94.633

Three large trees were uprooted along County Road 3213, snapping the power lines on private property. Many tree limbs were also snapped off of trees in the vicinity.

Thunderstorm Wind, Bowie

When
May 3, 11:46 PM CST
Where
Bowie County, 1.51 mi SSW of Whatley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.460, -94.060

Shingles were blown off of a roof of a home. Report from mPING.

Thunderstorm Wind, Bowie

When
May 3, 11:46 PM CST
Where
Bowie County, 1.43 mi SSW of Whatley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.461, -94.060

Power lines were downed in Texarkana.

Hail, Smith

When
May 4, 12:12 AM CST
Where
Smith County, 1.75 mi E of Carroll
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.476, -95.520

Nickel size hail fell in the Carroll community.

Thunderstorm Wind, Wood

When
May 4, 12:18 AM CST
Where
Wood County, 1.49 mi N of Mineola
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.691, -95.485

Ten trees and power lines were downed in the central and southern sections of Wood County.

Thunderstorm Wind, Nacogdoches

When
May 4, 10:05 AM CST
Where
Nacogdoches County, 3.46 mi W of Del Rentzel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.584, -94.789

Shingles were blown off the roof of a building. Report from mPING.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947046, 947048, 947049, 947050, 947052, 947059, 947054, 947056, 947062, 947064, 947066, 947069, 947070, 947071, 947073, 947074, 947156.